Missouri, 2014Damaging Winds in Missouri, May 8, 2014
May 8, 2014 · NWS DVN · 4 events in 1 county or zone
Scattered showers and thunderstorms moved northeastward across parts of eastern Iowa, northeast Missouri, and western Illinois between 3 and 6 pm CDT May 8 as a cold front approached the area from the west. Some of the storms were severe, producing damaging wind gusts and isolated quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $57,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms moved northeastward across parts of eastern Iowa, northeast Missouri, and western Illinois between 3 and 6 pm CDT May 8 as a cold front approached the area from the west. Some of the storms were severe, producing damaging wind gusts and isolated quarter sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 8, 1:27 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, May 8, 1:27 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT THU MAY 8 2014
.DISCUSSION...
ISSUED AT 225 PM CDT THU MAY 8 2014
AS OF 2 PM...MOST OF OUR CWA CONTINUES TO SLOWLY DESTABILIZE WITH
FILTERED SUNSHINE BETWEEN PERIODS OF OPAQUE MID CLOUDS AND LIGHT
SHOWERS. AFTER A QUICK ROUND OF WEAK ELEVATED CONVECTION ROLLED
NORTH THROUGH EASTERN IOWA...WE NOW AWAIT THE MAIN SHOW. TODAYS
SEVERE THREATS REMAIN COMPLICATED BY MARGINAL SUN...AND A WEAKLY
CAPPED ATMOSPHERE. THE FORCING WILL ARRIVE THIS EVENING...AS IT IS
SHOWING ITS HAND IN WESTERN IOWA AT THIS TIME. THE MODE OF
CONVECTION APPEARS TO BE BROKEN LINES...WITH SUPERCELLS CERTAINLY
POSSIBLE DURING THE EVENING BEFORE AN EVENTUAL EVOLUTION INTO A
LARGE AREA OF SHOWERS AND STORMS. HIGHER THAN AVERAGE PWAT VALUES OF
1.20 TO 1.4 SHOULD ALLOW FOR SOME STRIPES OF HEAVY RAIN WITHIN
TONIGHTS EVENT WHERE SOME LOCATIONS WILL SEE OVERLAID PCPN OF
PRECEDING STRONG/SEVERE CELLS/SUPERCELLS...THEN THE MAIN LINE WITH
STRATIFORM RAIN AREA FOLLOWING. SEVERE WISE...THE EVENING SUPERCELLS
SHOULD THEY FIRE AHEAD OF THE CENTRAL IOWA CONVECTION...WILL CARRY A
NOTABLE HAIL THREAT AS WELL AS WINDS TO 60 TO 70 MPH.
TORNADOES...WHILE NOT LIKELY...CANNOT BE RULED OUT WITH THESE CELLS
AS WELL. HIGH PRECIPITATION SUPERCELLS WOULD BE FAVORED WITH THIS
EVENT...LEADING TO A PREFERENCE FOR HEAVY RAIN/HAIL BEING THE MAIN
THREATS.
OVERNIGHT...A TRANSITION TO LARGE COVERAGE STRATIFORM IS LIKELY
BEFORE THE RAIN EXITS EAST BY SUNRISE. THUS...POPS WILL BE
MAINTAINED HIGH INTO THE NIGHT. RAINFALL AMOUNT OUTSIDE OF THE NARROW
BANDS OF MULTI STORM TOTALS SHOULD BE GENERALLY 0.5 TO 0.75 THROUGH
MORNING.
FRIDAY SHOULD BE DRY...WITH WEST WINDS AND TEMPERATURES IN THE 60S
WEST TO LOWER 70S CENTRAL AND EAST. AFTER A COOL NIGHT FRIDAY NIGHT
IN THE MID 40S TO AROUND 50...WE WILL SEE A RAPID TRANSITION TO
WAA...AGAIN BY SATURDAY. RAINS SHOULD HOLD OFF UNTIL AFTERNOON AS
SATURATION SHOULD NOT BE TOO AGGRESSIVE AFTER OUR STORM IN THE SHORT
TERM. HOWEVER...BY LATE PM...LIFT AND WAA SHOULD COMBINE WITH
MOISTURE RETURN TO BRING SOME ELEVATED SHOWERS AND STORMS TO THE
REGION. POPS WILL BE HIGH CHANCE TO LIKELY SATURDAY NIGHT THROUGH
MONDAY NIGHT AS ANOTHER VERY SLOW MOVING FRONT LAYS OUT OVER THE
MIDWEST...WITH SEVERAL ROUNDS OF SIGNIFICANT RAIN...AND POSSIBLE
SEVERE ON BOTH SUNDAY AND MONDAY AFTERNOONS. THESE DETAILS WILL NOT
BE CLEAR FOR AT LEAST ANOTHER 2 DAYS...BUT IN THE MEAN TIME...IT IS
CERTAINLY A PATTERN OFFERING UP THESE THREATS.
MUCH COOLER WEATHER CONTINUES TO BE FORECAST FOR THE END OF THE
WEEK...BUT IT IS MUCH TOO FAR OUT TO RAISE ANY THREAT FOR FROST
HEADLINES AT TIME TIME.
ERVIN
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1246 PM CDT THU MAY 8 2014
SCATTERED THUNDERSTORMS IN THE VICINITY OF CID AND DBQ WILL
DISSIPATE EARLY THIS AFTERNOON...THEN THE OCUS WILL TURN TO
MORE VIGOROUS THUNDERSTORMS REDEVELOPING FROM MID TO LATE
AFTERNOON. A MORE ORGANIZED LINE OF THUNDERSTORMS IS LIKELY THIS
EVENING AS A LOW PRESSURE SYSTEM IN THE PLAINS SWEEPS A COLD FRONT
THROUGH THE REGION. SOME OF THE STORMS THIS EVENING MAY PRODUCE
HAIL AND STRONG GUSTY WINDS...BUT THIS POTENTIAL IS TOO LOW TO
INCLUDE IN THE TERMINALS AT THIS TIME. OTHERWISE...CONDITIONS WILL
BE VFR...WITH MVFR CIGS POSSIBLE FOLLOWING THE OVERNIGHT FRONTAL
PASSAGE. THIS FRONT WILL ALSO VEER BRISK SOUTH WINDS TO SOUTHWEST
AND THEN WEST FOR FRIDAY MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
DISCUSSION...ERVIN
AVIATION...11
Hazardous weather outlook, May 8, 3:00 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT THU MAY 8 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090900-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
400 AM CDT THU MAY 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PRODUCE ROUNDS OF THUNDERSTORMS TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED...MAINLY BETWEEN NOON
AND MIDNIGHT. THE MAIN THREAT WILL BE STRONG AND POTENTIALLY
DAMAGING WINDS OF 45 TO 65 MPH WITH LARGE HAIL UP 1.25 INCHES THE
SECONDARY THREAT.
THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT
RISK.
PORTIONS OF THE MISSISSIPPI RIVER ARE EXPERIENCING FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANY LINGERING NON-SEVERE THUNDERSTORMS WILL END FRIDAY MORNING AS A
COLD FRONT SWEEPS EAST OF THE OUTLOOK AREA.
ANOTHER STRONG AND SLOW MOVING STORM SYSTEM WILL BRING SEVERAL ROUNDS
OF THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. SEVERE STORMS AND
HEAVY RAINFALL ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY INTO THIS EVENING. ANY REPORTS OF
SEVERE WEATHER WOULD BE APPRECIATED.
NICHOLS/21
In the hours before
Special weather statement, May 8, 2:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 PM CDT THU MAY 8 2014
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-082115-
CLARK-DES
MOINES-HANCOCK-HENDERSON-HENRY-JEFFERSON-LEE-MCDONOUGH-SCOTLAND-VAN
BUREN-WARREN-
328 PM CDT THU MAY 8 2014
...RAPIDLY DEVELOPING THUNDERSTORMS OVER NORTHEAST MISSOURI MOVING
INTO SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS RAPIDLY DEVELOPING 15 MILES SOUTHEAST OF
RUTLEDGE...OR 16 MILES EAST OF EDINA...MOVING NORTHEAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
KAHOKA AROUND 340 PM CDT...
ST. FRANCISVILLE AND WAYLAND AROUND 350 PM CDT...
NEW BOSTON...MONTROSE AND NAUVOO AROUND 355 PM CDT...
IOWA ARMY AMMUNITION PLANT AROUND 400 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...AND
BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
IF YOU HEAR THUNDER...MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.
LAT...LON 4019 9150 4024 9151 4025 9195 4030 9196
4030 9218 4108 9189 4104 9047 4019 9115
TIME...MOT...LOC 2022Z 219DEG 70KT 4023 9182
SHEETSThunderstorm Wind, Clark
- When
- May 8, 2:50 PM CST
- Where
- Clark County, Kahoka
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.420, -91.720
Wind gusts estimated to be 70 mph blew down a 14 inch diameter tree, some 6 inch diameter tree limbs, and some power poles in Kahoka, MO around 350 pm CDT May 8.
Thunderstorm Wind, Clark
- When
- May 8, 2:50 PM CST
- Where
- Clark County, Kahoka
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 40.420, -91.720
Wind gusts estimated to be 75 mph blew down some large trees in Kahoka, MO around 350 pm CDT May 8. Some houses were damaged.
Thunderstorm Wind, Clark
- When
- May 8, 3:03 PM CST
- Where
- Clark County, Kahoka
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.420, -91.720
Wind gusts estimated to be 70 mph blew some roof shingles off a building and overturned a swing set in Kahoka, MO at 403 pm CDT May 8.
Thunderstorm Wind, Clark
- When
- May 8, 3:13 PM CST
- Where
- Clark County, Kahoka
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.420, -91.720
Wind gusts estimated to be 70 mph uprooted some trees, damaged some roof shingles, and displaced a trampoline in Kahoka, MO at 413 pm CDT May 8.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Texas, May 8, 20141 death · 2 injured · $1.1 million · EF0 · 26 events
- Heat in South Carolina, May 8, 20141 death · 1 event
- Tornado and Flash Flooding in Arkansas, May 8 to 9, 2014$700,000 · EF1 · 4 events
- Hail and Damaging Winds in Iowa, May 8, 2014$581,000 · 2.75 in hail · 27 events
- Tornadoes and Hail in Minnesota, May 8, 2014$436,000 · EF0 · 31 events
- Tornadoes and Hail in Missouri, May 8 to 9, 2014$25,000 · EF1 · 6 events
- Hail and Damaging Winds in Illinois, May 8, 2014$40,000 · 52 kt wind · 4 events
- Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014$3,000 · 30 events
- Flash Flooding and Hail in Texas, May 8 to 9, 2014$11,000 · 1.5 in hail · 17 events
- Hail and Damaging Winds in Minnesota, May 8, 2014$1,000 · 1.75 in hail · 6 events
- Hail in Minnesota, May 8, 20141 in hail · 5 events
- Winter Weather in Nebraska, May 8, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523963, 524404, 523980, 523992.